Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMC Gastroenterol. 2013 Aug 2;13:123. doi: 10.1186/1471-230X-13-123.

Leukocytosis and high hematocrit levels during abdominal attacks of hereditary angioedema.

Author information

  • 1Division of Nephrology, Department of Internal Medicine, Juntendo University Faculty of Medicine, Tokyo, Japan.

Abstract

BACKGROUND:

The diagnosis of hereditary angioedema (HAE) is often delayed due to the low awareness of this condition. In patients with undiagnosed HAE, abdominal symptoms often create the risk of unnecessary surgical operation and/or drug therapy. To explore the cause of misdiagnosis, we compared the laboratory findings of HAE patients under normal conditions with those during abdominal attacks.

METHODS:

Patient medical histories were analyzed and laboratory data at the first consultation with no symptoms and no medication were compared with those at visits to the emergency department during severe attacks.

RESULTS:

Fourteen HAE patients were enrolled. Initial HAE symptoms occurred at 20.2 ± 9.4 years of age. The correct diagnosis of HAE was made 22.7 ± 14.2 years after the initial symptoms. A common site of angioedema was the extremities. Half of the patients experienced a life-threatening laryngeal attack and/or severe abdominal pain. In the patients with severe abdominal pain, significant leukocytosis with neutrophilia along with increased levels of hematocrit were observed while levels of C-reactive protein (CRP) remained low. All severe attacks were alleviated with an infusion of C1-inhibitor concentrate.

CONCLUSIONS:

Consideration of the likelihood of a HAE attack is important when patients present with acute abdominal pain and leukocytosis without elevation of CRP.

PMID:
23915279
[PubMed - indexed for MEDLINE]
PMCID:
PMC3735392
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk